Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Shreveport, LA

May 12, 2014Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at May 12, 2014, 10:22 PM CDT for Angelina County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 10:22 PM CDT (03:22 UTC)
Expired
May 13, 2014, 12:15 AM CDT
In force
113 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Angelina County, TX

The radar

The Ft Polk radar (KPOE), 159 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WGUS54 KSHV 130322
FFWSHV
TXC005-130515-
/O.NEW.KSHV.FF.W.0006.140513T0322Z-140513T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS...
  THIS INCLUDES THE CITIES OF...LUFKIN...DIBOLL...

* UNTIL 1215 AM CDT

* AT 1018 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EXTENSIVE
  STREET FLOODING IN LUFKIN...FROM VERY HEAVY THUNDERSTORM RAINFALL  
  RAINFALL OF 3 TO 4 INCHES IN A SHORT PERIOD OF TIME.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3106 9459 3109 9464 3108 9467 3113 9483
      3116 9486 3123 9487 3126 9490 3129 9489
      3134 9491 3136 9446 3133 9445 3130 9440
      3107 9427 3103 9444

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 9:52 PM CDT, 30 minutes earlier.

Area forecast discussion, May 12, 9:52 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
952 PM CDT MON MAY 12 2014

.DISCUSSION...
LINE OF STRONG TSTMS WITH VERY HEAVY RAIN...GRADUALLY WEAKENING
WITH LOSS OF HEATING. ONE TO TWO INCHES OF RAIN WILL LIKELY OCCUR
ALONG THIS SLOW MOVG LINE OF STORM INTO SW AR/NORTH LA...WITH POSSIBLE
HIGHER AMOUNTS TO OCCUR NEAR TOLEDO BEND. WIDESPREAD RAIN BEHIND
THIS LINE...THUS MADE MOST OF REGION 100 PERCENT CHANCE OF
RAIN...KEEPING EASTERN PORTION OF CWA IN LIKELY CAT AS STORMS
COULD POSSIBLE STALL OR DISSIPATE BEFORE REACHING PORTIONS OF
NORTHCENTRAL LA LATER TONIGHT./VII/

&&

.PREV DISCUSSION... /ISSUED 720 PM CDT MON MAY 12 2014/

AVIATION...
FOR THE 13/00Z TAF ISSUE...WIDESPREAD CONVECTION FOR THE NEXT 24
HOURS WILL RESULT IN POOR FLYING WEATHER WITH MVFR TO OCCASIONAL
IFR CONDITIONS DUE TO CIGS...RAIN AND FOG. EXPECT MODERATE TO
SEVERE TURBULENCE VICINITY TSTMS THROUGHOUT THE PERIOD. SURFACE
WIND GUSTS WITH TSTMS THIS EVENING TO 40 KTS. EAST TEXAS INTO
SOUTHEAST OK AND SOUTHWEST AR WILL EXPERIENCE THE STRONGER TSTMS
THIS EVENING...SPREADING EAST INTO NORTHERN LOUISIANA AFTER 06Z.
SURFACE WIND SOUTH 10 TO 15 KTS TONIGHT...SHIFTING TO WEST AND
NORTHWEST ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA AS A COLD
FRONT ENTERS THE REGION. THE FRONT WILL BE SLOW TO CROSS THE
REGION...REACHING A KMLU TO KAEX BY 14/00Z. /14/

PREV DISCUSSION... /ISSUED 318 PM CDT MON MAY 12 2014/

DISCUSSION...
SIGNIFICANT HEAVY RAINFALL EVENT IS IN ITS BEGINNING STAGES ACROSS
CENTRAL AND N TX THIS AFTN PER REGIONAL MOSAIC RADAR IMAGERY.
MODELS ARE IN GOOD AGREEMENT THAT THIS EVENT WILL CONTINUE TO
UNFOLD AS THE FRONT PUSHES EWD INTO OUR REGION THIS EVENING/TONIGHT.
THE HEAVIEST RAINFALL IS EXPECTED TO FALL DURING THE OVERNIGHT
HOURS...BEFORE THE FRONT OUTRUNS THE UPPER LEVEL SUPPORT. TRAINING
OF STORMS...ESPECIALLY OVER AREAS THAT HAVE SEEN SIGNIFICANT
RAINFALL WITHIN THE LAST 7 DAYS WILL BRING THE THREAT OF FLASH
FLOODING TO MUCH OF E TX/SE OK/SW AR. IT APPEARS THAT THIS THREAT
MAY BEGIN EARLIER THAN ANTICIPATED...SO HAVE PUSHED THE START TIME
OF THE FLASH FLOOD WATCH UP TO 7 PM THIS EVENING. THE HEAVIEST
RAINFALL IS EXPECTED TO FALL DURING THE OVERNIGHT HOURS...BEFORE
THE FRONT OUTRUNS THE UPPER LEVEL SUPPORT. LIFT WILL BECOME MORE
ISENTROPIC AS WE LOSE THE SFC FORCING DURING THE DAY TUESDAY...
WHICH WILL LIKELY RESULT IN DECREASING RAIN RATES. DESPITE THIS...
A CONTINUING THREAT FOR FLASH FLOODING MAY BE SEEN DUE TO THE
OVERNIGHT RAINS...AND THE WATCH MAY NEED TO BE EXTENDED INTO
WEDNESDAY. MODELS CONTINUE TO BE IN RESPECTABLE AGREEMENT WITH
REGARD TO QPF...PAINTING A WIDESPREAD 3-5 INCHES /WITH HIGHER
ISOLD TOTALS LIKELY/ ACROSS THE WATCH AREA...TAPERING OFF
SIGNIFICANTLY TO THE SE.

RAIN IS EXPECTED TO FINALLY COME TO AN END WEDNESDAY
AFTERNOON/NIGHT...AS THE BASE OF THE UPPER TROF MOVES OVERHEAD.
UNSEASONABLY COOL TEMPERATURES ARE STILL EXPECTED TUESDAY THROUGH
THURSDAY AS NW FLOW ALOFT AND A COOL AIRMASS LINGER OVER THE
REGION. MODELS CONTINUE TO TOY WITH A BACK-DOOR COLD FRONT
DROPPING INTO OUR EXTREME N DURING FRI/SAT...WITH POSSIBLY SOME
LIGHT PRECIP OVER THE NRN HALF OF OUR REGION. BOTH THE GFS AND
EURO STALL THE FRONT TO OUR N...SO TEMPS ARE EXPECTED TO GRADUALLY
WARM THROUGH THE WEEKEND. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  72  56  67  48 / 100  70  60  60  10
MLU  68  82  62  70  48 /  70  60  50  60  10
DEQ  59  65  52  65  40 / 100  60  60  50  10
TXK  60  66  54  64  46 / 100  70  60  60  10
ELD  66  72  55  65  43 / 100  70  50  60  10
TYR  60  64  53  67  46 / 100  60  60  30  10
GGG  62  67  54  66  45 / 100  70  60  30  10
LFK  69  73  56  69  47 / 100  70  50  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>072.

LA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>003.

OK...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

&&

VII
Hazardous weather outlook, May 12, 11:44 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CDT MON MAY 12 2014

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-131645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
1144 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THIS AFTERNOON AND TONIGHT...AS A SLOW MOVING COLD FRONT
APPROACHES. HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING
WILL BE THE PRIMARY THREAT WITH THIS STORM SYSTEM. HOWEVER...A
FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL CANNOT BE
RULED OUT...MAINLY OVER NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY RAINFALL WILL CONTINUE THROUGH TUESDAY AND POSSIBLY INTO
WEDNESDAY. THIS WILL PUSH OVERALL STORM TOTALS AMOUNTS INTO THE THREE
TO FIVE INCH RANGE...WITH ISOLATED HIGHER AMOUNTS POSSIBLE...AND FLASH
FLOODING WILL REMAIN A THREAT UNTIL THIS SYSTEM MOVES OUT LATE
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY BE NEEDED TONIGHT.

ARZ073-LAZ004>006-010>014-017>022-TXZ152-153-165>167-131645-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1144 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. ASIDE FROM LIGHTNING...NO WIDESPREAD HAZARDOUS WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL BECOME MORE NUMEROUS BY DAYBREAK TUESDAY AS A
SLOW MOVING COLD FRONT CRAWLS EASTWARD. HEAVY RAINFALL WITH STORM
TOTALS OF TWO TO FOUR INCHES IS EXPECTED...AND FLASH FLOODING WILL
BE A THREAT UNTIL THIS SYSTEM MOVES OUT LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 12, 8:13 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 PM CDT MON MAY 12 2014

TXZ097-112-126-137-138-149>153-165-130215-
ANGELINA-BOWIE-CASS-CHEROKEE-GREGG-HARRISON-MARION-NACOGDOCHES-
PANOLA-RUSK-SHELBY-
813 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...MARION...PANOLA...RUSK...CHEROKEE...CASS AND
     BOWIE...
IN EASTERN TEXAS...
     NACOGDOCHES...SHELBY AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     ALTO...BECKVILLE...BEREA...DIBOLL...DOUGLASS...FOREST...
     GARRISON...HALLSVILLE...HARLETON...HENDERSON...HUDSON...
     HUNTINGTON...JEFFERSON...LINDEN...LODI...LUFKIN...MARSHALL...
     MINDEN...MORRILL...NACOGDOCHES...NEW SALEM...PINEHILL...
     POLLOK...REDWATER...SACUL...TATUM...TRAWICK...WELLS...WODEN AND
     WOODLAWN...

AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAUD TO 6
MILES EAST OF RUSK...OR ALONG A LINE EXTENDING FROM 13 MILES
SOUTHEAST OF NEW BOSTON TO 6 MILES EAST OF RUSK...MOVING NORTHEAST
AT 25 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Local storm report, May 12, 8:25 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     12 SW JACKSONVILLE      31.84N  95.40W
05/12/2014                   CHEROKEE           TX   LAW ENFORCEMENT

            TREES DOWN ON FM 747 SOUTH IN THE PIERCES CHAPEL AREA.

&&

EVENT NUMBER SHV1400374

20
Local storm report, May 12, 8:31 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
831 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     8 W JACKSONVILLE        31.97N  95.40W
05/12/2014                   CHEROKEE           TX   LAW ENFORCEMENT

            A FEW TREES DOWN ON FM 747 NORTH... ABOUT 6 MILES FROM
            HWY 79.

&&

EVENT NUMBER SHV1400375

20
Local storm report, May 12, 8:53 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     15 E TYLER              32.33N  95.05W
05/12/2014                   SMITH              TX   BROADCAST MEDIA

            RECEIVED REPORT FROM KLTV METEOROLOGIST VIA FACEBOOK OF
            TREES DOWN ON COUNTY ROAD 26 BETWEEN TYLER AND KILGORE.

&&

EVENT NUMBER SHV1400376

20
Local storm report, May 12, 9:03 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     8 N LINDEN              33.13N  94.36W
05/12/2014                   CASS               TX   LAW ENFORCEMENT

            WIND DAMAGE TO A ROOF AT HWY 8 AND COUNTY ROAD 1238
            INTERSECTION.

&&

EVENT NUMBER SHV1400377

20
Local storm report, May 12, 9:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             TYLER                   32.33N  95.30W
05/12/2014  E0.75 INCH       SMITH              TX   AMATEUR RADIO

            HAM OPERATOR REPORTED DIME SIZE HAIL AT LOOP 323 AND
            HWY 271.

&&

EVENT NUMBER SHV1400378

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:20 PM CDTSevere Thunderstorm WarningSHVCamp, Cherokee, Gregg, Morris, Rusk, Smith and 2 more55 min
May 12, 7:45 PM CDTAreal Flood AdvisorySHVGregg, Rusk, Smith, Upshur, Wood2 hr
May 12, 7:52 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris38 min
May 12, 8:38 PM CDTSevere Thunderstorm WarningSHVBowie, Cass37 min
May 12, 9:01 PM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Nacogdoches, Panola, Rusk119 min
May 12, 10:26 PM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby2 hr
May 13, 12:02 AM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches13 days
May 13, 7:10 AM CDTRiver Flood WarningSHVNacogdoches, Rusk66 hr
May 13, 7:20 AM CDTRiver Flood WarningSHVGregg50 hr
May 13, 9:54 AM CDTRiver Flood WarningSHVCass, Marion8 days
May 13, 10:09 AM CDTRiver Flood WarningSHVNacogdoches, Panola, Rusk, San Augustine, Shelby3 days
May 13, 10:10 AM CDTRiver Flood WarningSHVAngelina, Houston, Polk, Trinity, Tyler8 days

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.